Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Discontinuing Drugs for BPH May ...

Posted Apr 25 2009 11:34pm
Discontinuing Drugs for BPH May Prove Harmful

Leads to increased prostate volume, aggravation of symptoms, study suggests

26 april 2009-- Discontinuing combination therapy for benign prostate hyperplasia (BPH) leads to increased prostate volume and worsening of symptoms, according to a study in the April issue of Urology.

Young Beom Jeong, M.D., and colleagues from Chonbuk National University in Jeonju, South Korea, randomly assigned 120 men with moderate to severe BPH to two groups. Both received the same doses of one of the uroselective α-blockers alfuzocin or tamsulosin, plus the 5α-reductase inhibitors finasteride (5 milligrams) or dutasteride (0.5 milligrams).

The researchers found that patients in both groups had significant reductions in prostate volume after one year (24.5 percent for finasteride and 26.1 percent for dutasteride). After discontinuing finasteride and remaining on α-blocker monotherapy for one year, prostate volume significantly increased (20.7 percent for finasteride and 18.6 percent for dutasteride). The International Prostate Symptom Score also significantly deteriorated one year after discontinuing finasteride and dutasteride.

"Our data demonstrate that the discontinuation of 5α-reductase inhibitors during combination therapy induces prostate regrowth, as well as aggravation of symptoms in men with BPH," Jeong and colleagues conclude. "This result, therefore, suggests that the life-long use of 5α-reductase inhibitors should be considered for the prevention of BPH progression."

Abstract
Full Text (subscription or payment may be required)

Post a comment
Write a comment:

Related Searches